Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (firstname.lastname@example.org) for more information.
After completing this case study, the reader should be able to:
Determine risk factors for developing pulmonary artery hypertension (PAH).
Discuss common signs and symptoms associated with PAH.
List the pharmacologic agents used to treat PAH.
List the nonpharmacologic agents used to treat PAH.
Recommend appropriate pharmacologic and nonpharmacologic education for a patient with PAH.
“I felt really dizzy and short of breath, and I suddenly passed out on the bathroom floor.”
Cindy Jackson is a 32-year-old woman who presents to the ED complaining of episodes of dyspnea and dizziness. While stepping out of the shower this morning, she became very weak and experienced a syncopal episode. She remembers falling to the floor and hitting her head but remembers nothing after that. She was brought to the ED this morning by her sister.
Diabetes mellitus × 2 years
Father died of heart failure at the age of 62. Mother is 57 and was diagnosed with PAH 4 years ago. Cindy is single and lives with her sister (her only sibling).
Denies tobacco or alcohol use. Admits to heavy cocaine use in her late 20s. Has tried various fad diets (including prescription amphetamines) since she was in college.
Hydrochlorothiazide 12.5 mg PO Q AM
Glyburide 5 mg PO daily with breakfast
Albuterol MDI one to two puffs Q 6 H PRN SOB
Today, Cindy says she is comfortable at rest but complains of having experienced increased dyspnea, fatigue, and dizziness with her everyday activities for the past 6 months. She says that these symptoms only mildly limit her physical activity and denies experiencing these symptoms at rest. Over the past 2–3 months, she has developed palpitations and noticeable swelling in her ankles. She denies episodes of syncope before this acute incident. Approximately 9 months ago, Cindy was seen by her family physician for increasing shortness of breath. Her physician believed that her increasing dyspnea was attributed to asthma, so he prescribed an albuterol inhaler for her to use. The patient says that the albuterol inhaler did not improve her shortness of breath.
Patient is lying in ED bed and appears to be in moderate distress.